Alert archive / Pennsylvania / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Pittsburgh, PA

July 1, 2023Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2023, 5:15 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 110 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2023, 5:15 PM EDT (21:15 UTC)
Expired
Jul 1, 2023, 7:05 PM EDT
In force
110 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:30 PM EDTFLASH FLOOD2 Ese Saint Clair, PAGreen Valley Road closed due to flooding.
Jul 1, 6:01 PM EDTFLASH FLOODMarguerite, PAWater was coming into the Marguerite Volunteer Fire Department.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WGUS51 KPBZ 012115
FFWPBZ
PAC063-129-012315-
/O.NEW.KPBZ.FF.W.0002.230701T2115Z-230701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
515 PM EDT Sat Jul 1 2023

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Westmoreland County in southwestern Pennsylvania...
  South Central Indiana County in west central Pennsylvania...

* Until 715 PM EDT.

* At 515 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Greensburg, Jeannette, Latrobe, Irwin, McChesneytown-Loyalhanna, 
  Blairsville, Manor, Youngwood, Derry, Lawson Heights, New Stanton, 
  Black Lick, Calumet-Norvelt, New Florence, New Alexandria, Penn, 
  Bolivar, Madison, Arona and Youngstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4047 7920 4039 7899 4024 7931 4017 7972
      4032 7970 4038 7950

FLASH FLOOD...RADAR INDICATED

$$

Hefferan
1 follow-up statement
540 
WGUS71 KPBZ 012305
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
705 PM EDT Sat Jul 1 2023

PAC063-129-012315-
/O.CAN.KPBZ.FF.W.0002.000000T0000Z-230701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Westmoreland PA-
705 PM EDT Sat Jul 1 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL WESTMORELAND AND 
SOUTH CENTRAL INDIANA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4047 7920 4039 7899 4024 7931 4017 7972
      4032 7970 4038 7950

$$

Rackley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:56 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 1, 3:56 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
356 PM EDT Sat Jul 1 2023

.SYNOPSIS...
Seasonable, but humid conditions will continue through the
Independence Day weekend. Possibly severe thunderstorm chances
return to the area this afternoon and again Sunday afternoon and
evening. Best chances for severe weather -- primarily strong
wind and hail -- will be across areas south of Pittsburgh.
Thunderstorm chances are expected once again on Monday, but
will be much lower for the Fourth.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Current conditions feature a somewhat tapped environment for
instability currently as a line of showers and thunderstorms
have moved through southwestern PA with some locations getting
around an inch of rainfall, mainly up into Lawrence, Beaver,
Allegheny, and Westmoreland counties. With the morning sounding
showing PWATs near 1.8 and a still saturated airmass arriving
from the southwest with 1.9 to nearly 2.0 inch PWATs. Minimal
instability across the area through the evening will still be
enough for a flooding threat, especially where storms organize
or train over the same area. Remnant outflows will continue to
provide focal points for convection later in the evening. Due to
this early convection, cooling temps may allow convective temps
to become a bit more difficult to reach. Thus, SPC has removed
the slight risk and shunted it to the south but kept the
marginal for a few instances of gusty winds. Meanwhile, CAMs
seem to indicate an environment where pop up showers are
possible but the bulk of the convection under influence of the
remnant boundary and an overall moist and unstable airmass
seems to be pushing east through the afternoon allowing eastern
OH to clear out for the most part.

Tonight, the area to the north along I-80 was the least tapped
today with the convection. With the approaching warm front from
the south overnight and the lake front having an interaction,
there will be a renewed focused area for convection. This may be
an area for increased threat for flooding and the WPC has
adjusted the Slight ERO to the north to cover that region.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Weak quasi-zonal flow will remain over the Upper Ohio River
Valley region Sunday ahead of a developing upper trough over the
Central Plains. Approach of shortwaves ahead of that trough
within the relatively unchanged environment will offer
additional shower and thunderstorm chances -- primarily Sunday
afternoon and evening.

Once again, there is uncertainty related to severe thunderstorm
potential. Afternoon heating and destabilization will support
clusters of thunderstorms, but generally weak flow aloft, warm
mid-levels, and best instability again located south of the
area may make it difficult for severe weather to develop. If
strong-to-severe storms were to develop, damaging wind gusts and
hail will be the primary threats. Additionally, there is risk
for training storms with locally heavy rainfall. This could lead
to isolated flash flooding. Thus will focus on the flood threat
as the warm front lifts northeast providing an increased areas
of focus into Northern WV, Southeastern OH, and Southwestern
PA by sunday midday. The best convective threat will be to the
south of the early morning convection where heating can
reinvigorate development.

Mid-level shortwave trough will continue crossing the Great
Lakes on Monday, with weak forcing along the slowly moving sfc
cold front. This will keep chances for showers and thunderstorms
again Monday afternoon, before waning in the evening.

Temperatures on Sunday will be similar to the last few days,
with slightly cooler temperatures on Monday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day. While we
can't rule out a isolated shower, kept PoPs generally around 20%
or less during the afternoon. Highs will warm into the mid 80s
for most with dewpoints in the upper 60s. Heat indices will push
into the upper 80s to near 90 across the region during the
afternoon. The same can be said for Wednesday with a continued
chance of showers and thunderstorms due a stalled boundary along
the Allegheny Front but also owing to a more diurnal setup. Once
again, Heat Indices values will be a concern on Wednesday but
values only crossing 90 degrees will be the concern.

A more prominent trough arriving by the middle of next week
will increase precipitation chances once again by Thursday and
Friday. Warmer temperatures continue through mid-week, with a
slight cool down back to average by next weekend.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Low confidence forecast.

A challenging set of terminals as the forecast is driven by
mesoscale features. Carried VCTS or VCSH the first 12 hours or
so at most airports. There could be a break after 20Z until
4Zish at several sites as we are between triggers. As the warm
front moves through overnight, look for a band of showers with
embedded thunderstorms to move through from southwest to
northeast. These should produce no worse than MVFR CIGS.

The forecast remains iffy Sunday morning as IFR cigs could
develop at northern terminals of FKL and DUJ and wouldn't be
surprised to see than a little farther south. For now, stuck
with LAMP guidance at the two aforementioned airports then low
end MVFR elsewhere. Through the morning hours, inserted VFR
-SHRA, but again low confidence the entire duration of the
 forecast. Any thunderstorm or heavier shower given the
 tropical state of the atmosphere could yield IFR VSBYs.

Wind will be from the southwest less than 10kts the entire
forecast.

.OUTLOOK...
Periodic shower/thunderstorm chances plus associated
restrictions will continue into Monday with additional
shortwave movement ahead of, and the eventually passage of, the
next low pressure system. Timing and coverage will likely remain
difficult to ascertain during this period, with prior days'
convection strongly influencing these factors.

Notable ensemble model agreement suggests Tuesday will provide
prolonged VFR conditions with dry weather as high pressure
builds over the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Rackley
NEAR TERM...Shallenberger
SHORT TERM...Rackley/Shallenberger
LONG TERM...Rackley/Shallenberger
AVIATION...22/McMullen
Hazardous weather outlook, Jul 1, 2:15 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
215 PM EDT Sat Jul 1 2023

OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-
002-021815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
215 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this evening, though
uncertainty in development remains. If the threat develops, the main
concern will be damaging wind gusts.

Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe thunderstorms will be possible again on Sunday
afternoon and evening. Damaging wind and hail will be the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
021815-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
215 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this evening, though
uncertainty in development remains. If the threat develops, the main
concern will be damaging wind gusts.

Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe thunderstorms will be possible again on Sunday
afternoon and evening. Damaging wind and hail will be the primary
threats.

Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 1, 12:01 PM EDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1201 PM EDT Sat Jul 1 2023

OHZ041-PAZ013-020-011630-
Columbiana OH-Lawrence PA-Beaver PA-
1201 PM EDT Sat Jul 1 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COLUMBIANA...
NORTHERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH 1230 PM
EDT...

At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Calcutta, or near East Palestine, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Castle, Beaver Falls, East Palestine, Ellwood City, Calcutta,
Ohioville, New Waterford, Patterson Township, Big Beaver, New Beaver,
West Mayfield, Ellport, Koppel, Wampum, South New Castle, Patterson
Heights, New Galilee, Enon Valley, Darlington, and Rogers.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 18.
  Interstate 376 in Pennsylvania between mile markers 17 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4066 8057 4077 8075 4099 8036 4079 8019
TIME...MOT...LOC 1601Z 239DEG 20KT 4076 8057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Milcarek
Special weather statement, Jul 1, 2:07 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Sat Jul 1 2023

PAZ077-078-011830-
Higher Elevations of Indiana PA-Indiana PA-
207 PM EDT Sat Jul 1 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL INDIANA COUNTY
THROUGH 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Northern Cambria, or 11 miles east of Indiana, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clymer, Cherry Tree, Dixonville, Commodore, and Yellow Creek State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 7881 4057 7888 4055 7902 4070 7907
      4081 7881 4072 7880
TIME...MOT...LOC 1807Z 248DEG 20KT 4065 7895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Milcarek

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:01 PM EDTSpecial Weather StatementPBZBeaver29 min
Jul 1, 2:07 PM EDTSpecial Weather StatementPBZIndiana23 min
Jul 1, 3:38 PM EDTFlash Flood WarningPBZAllegheny, Butler, Westmoreland62 min
Jul 1, 6:06 PM EDTFlash Flood WarningPBZBeaver4 hr
Jul 1, 6:28 PM EDTFlash Flood WarningPBZBeaver, Lawrence108 min
Jul 1, 6:55 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Butler, Westmoreland3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.